Ohio, 2023Flood in Ohio, May 12, 2023
May 12, 2023 · NWS ILN · 1 event in 1 county or zone
Showers and thunderstorms developed along a warm front during the evening hours. Some of the storms produced locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed along a warm front during the evening hours. Some of the storms produced locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 2:57 PM EST, 3 hours 33 minutes earlier.
Area forecast discussion, May 12, 2:57 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
357 PM EDT Fri May 12 2023
.SYNOPSIS...
Several rounds of showers and storms continue into Friday night
and Saturday before the warm frontal boundary shifts further
south. Rain chances decrease Saturday night before returning
Sunday, especially Sunday night with upper level energy moving
through. The pattern will trend drier through the start of the
next work week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Broken line of showers pushes through our central OH counties by
the late afternoon. There are additional showers firing off in
Kentucky and pushing into southern OH. Across our fa, SBCAPE
values will increase to around 500 J/kg and may even approach
1000 J/kg in some locations. This will help fuel the potential
for thunderstorm development, but, in general, the environment
is lacking the parameters that would be conducive to producing
severe thunderstorms. Instead, the lower wind shear values,
coupled with deep-layer moisture (PWATs between 1.5" to 1.7"
range) will create an environment that will produce some slower
moving soakers. Repeated rounds of showers, especially where
storms develop, could create some minor flooding issues. Given
that the overall forcing remains weak, flood risk remains low
through today and tonight as any hydro issues should remain
more isolated.
Shower/storm coverage lessens overnight, but the warm frontal
boundary remains draped across Ohio which will keep spotty
precip around. Bufkit soundings do show saturation increasing
through the lowest levels down to the surface, which may create
some misty conditions late overnight into Saturday morning,
slightly reducing visibility in spots.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Frontal boundary begins to sink further south on Saturday. Some
showers and perhaps a thunderstorm may linger across portions of
west-central OH early in the day before shifting more towards
the OH River later in the afternoon/evening. Once again,
parameters not particularly favorable for producing strong
storms. PWATs do still remain around the 1.5" range however, so
could be some heavy downpours with any thunderstorm that forms.
Dewpoints remain above 60 degrees through most of the day, but
we will start to observe a decline in humidity values late
afternoon into the evening across central OH with the front
sliding southward. Daytime highs will continue to trend several
degrees above climatological normals.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
12Z guidance has trended towards the drier side for Sunday. There
still is some potential to see some storms get into the Tri-State,
mainly west and south of Cincinnati, but even that chance looks
fairly low. There could be quite a bit of cloud cover but dry air at
the surface is going to be difficult to overcome. Stronger forcing
with a southeastward moving short wave passes across the region on
Sunday night may be sufficient to have some showers and
thunderstorms, mainly across the southern counties.
Thereafter, expect an extended period of dry conditions. A short
wave pivoting into the base of an eastern Canada long wave trough
will push a front through Tuesday night, but indications are that
this will be moisture starved. Next significant short wave will be
dropping southeast out of the Northern Plains on Thursday and
approaching the region on Friday. While there are some timing
differences with this, it does present the next chance for showers
and thunderstorms.
Temperatures will be near to slightly above normal through the
period.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Several rounds of showers and a few thunderstorms expected,
particularly through the first half of the taf period. A broken
line of light showers currently moving through KCMH/KLCK, with
additional shower development occurring now near the Tristate.
The showers further south will have a better chance to develop
some thunder with instability rising this afternoon/evening.
Note that most terminals will observe repeated rounds of
precipitation, especially through the early overnight hours.
Vsby reductions possible with the heavier rainfall.
Late this evening, moisture increases near the surface and will
provide lower CIGs and even some MVFR vsby reductions due to BR.
CIGs likely to drop into IFR category, with guidance suggesting
LIFR potential, especially at KILN/KDAY. Held off on including
LIFR for now to see if this signal persists.
Rain coverage will wane overnight, but there will still be some
spotty showers around to keep a VCSH mention. Main axis of pcpn
will shift south on Saturday, so mainly expecting additional
precip development at KCVG/KLUK, and perhaps KILN. As the front
sags southward early Saturday, winds will shift more towards the
NE. CIGs gradually improve through the late morning hours
Saturday.
OUTLOOK...Thunderstorms and occasional MVFR conditions are
possible on Saturday, and Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...
AVIATION...Clark
Hazardous weather outlook, May 12, 3:19 AM EST, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 AM EDT Fri May 12 2023
OHZ026-034-035-043>046-051>056-062>065-073-074-082-130830-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Ross-Hocking-Pike-
419 AM EDT Fri May 12 2023
This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Showers and thunderstorms are forecast today into tonight. Heavy
rain will be possible which may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-060-061-070>072-
077>081-088-130830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Preble-Montgomery-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Scioto-
419 AM EDT Fri May 12 2023
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, South
Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Showers and thunderstorms are forecast today into tonight. Heavy
rain will be possible which may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A system will have the potential to move through the region on
Sunday. There is still quite a bit of uncertainty with this feature,
however damaging winds will be a possibility.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Sunday.
Flood, Franklin
- When
- May 12, 6:30 PM EST to 8:30 PM EST
- Where
- Franklin County, 0.78 mi NNE of East Columbus to 0.62 mi WSW of Blacklick
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.991, -82.915
Standing high water was reported on several roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 20232 injured · EF2 · 59 events
- Rip Current in Oregon, May 12, 20231 death · 1 event
- Tornado and Hail in Nebraska, May 12, 2023$800,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, May 12, 2023EF2 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 12, 2023EF2 · 10 events
- Flash Flood and Damaging Wind in Iowa, May 12, 2023$500,000 · 52 kt wind · 3 events
- Tornadoes and Flash Flood in Iowa, May 12 to 14, 2023$35,000 · EF0 · 29 events
- Tornado and Flash Flood in Oklahoma, May 12 to 13, 2023$20,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 12, 2023$37,000 · 53 kt wind · 9 events
- Flash Flooding and Damaging Winds in Texas, May 12 to 13, 202361 kt wind · 25 events
- Heat in Washington, May 12 to 16, 202320 events
- Flash Flood and Flood in Texas, May 12, 20231 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092518.